Detox is an important first step in addiction treatment, but you must take steps to remain safe during this process. Quitting a drug “cold turkey” or suddenly, without any supervision, can be very unsafe and even life-threatening.
Withdrawal symptoms from most drugs are uncomfortable, and cravings for the substance can be intense, so for these reasons, you are at a much higher risk of relapse if you try to detox yourself. If you relapse, you have a very high risk of overdosing and dying from drug poisoning.
For the most part, withdrawal symptoms during detox are monitored by a doctor or other medical professional. If you have any serious problems, you are given prescription medications or referred to a hospital for treatment. If your mental and physical health has been harmed or you struggle with chronic illnesses, you may benefit from some form of inpatient treatment.
The focus of treatment during detox, whether it’s inpatient or outpatient, is to monitor symptoms and ensure that you remain safe and do not relapse. Without this supervision, you are at risk.
Drugs That Require Medically Supervised Detox
Finding help with overcoming the body’s dependence on drugs is especially important for withdrawal from some substances because the symptoms are so life-threatening. These drugs are:
Withdrawing from a legal intoxicating beverage like alcohol can be very dangerous. Symptoms of alcohol withdrawal are mostly uncomfortable. They include aches, pains, nausea, vomiting, headaches, fatigue, and cravings.
If you drank a lot of alcohol every day for several months or drank consistently at higher-than-moderate levels for a decade or more, then you are at risk of developing delirium tremens (DTs), a condition that can lead to death if help is not received. The following are symptoms of DTs:
- Sudden, severe confusion (delirium)
- Full body tremors
- Agitation and irritability
- Drastic changes to mental function
- Falling asleep for 24 hours or more
- Going from excitement to fear very quickly
- Huge bursts of energy or rapid mood changes
- Sensitivity to light and sound
- Stupor, sleepiness, or fatigue
The symptoms of delirium tremens typically begin between 12 to 48 hours after the last drink. It is important to work with a doctor before that time to appropriately diagnose your risks and get help from a detox program that can oversee your safety. You should not attempt alcohol detox on your own. Certain withdrawal symptoms, like seizures, can result in death if not appropriately treated.
Although benzodiazepines are an important, as-needed treatment for anxiety and insomnia, they also can be very risky and are widely abused. People who take benzodiazepines for more than two weeks are at risk of developing a physical dependence on these drugs. Additionally, the euphoric relaxation associated with taking a benzodiazepine medication, like Xanax, Klonopin, Ativan, or Valium, is similar to being drunk. This is because benzodiazepines work in the same part of the brain as alcohol to create a sense of relaxation, which can be addictive for some people.
Because alcohol and benzodiazepines act on the same area of the brain, they have similar, dangerous withdrawal symptoms, especially seizures. It is important to get medical supervision during the detox process for these drugs. Generally, a medical professional will recommend a tapered approach to withdrawal.
While the withdrawal symptoms for opioid drugs are not considered life-threatening, the risk of relapse during the detox process is very high, and an overdose on opioids can be deadly. Symptoms of opioid withdrawal include:
- Agitation, anxiety, and mood swings
- Insomnia and other sleep issues
- Muscle aches and pains
- Sweating, yawning, and runny nose
- Diarrhea, vomiting, nausea, and stomach cramps
- Goosebumps and chills
The listed symptoms themselves may not seem that bad, but people who struggle with opioid dependence and addiction report that withdrawal symptoms were so intense that they wanted to die. This psychological intensity combined with physical pain makes the risk of relapse very high if you try to quit cold turkey. Overdose is a distinct possibility if relapse occurs during withdrawal.
The greatest risk from an opioid overdose is depressed or stopped breathing. Opioids not only cause a high and reduce pain, but they also suppress breathing, which is why the mild opiate codeine is often part of prescription cough syrups. If too much of an opioid is in the body, breathing can slow down, become irregular, or stop altogether. This leads to oxygen deprivation, which can quickly lead to death.
Evidence-Based Detox Saves Lives
Evidence-based treatment often includes the use of prescription medications or over-the-counter options, as recommended by medical professionals, to manage symptoms of withdrawal in a controlled environment. If you try to quit drugs or alcohol without this help, you are at greater risk of relapse.
If you have abused substances for a long time, your body may have become so dependent on the substances that you need help tapering off them, or you risk relapse that can be deadly. Working with addiction specialists during detox means that you have encouragement, social support, and medical support to manage symptoms. This keeps you safe and increases the likelihood of a successful recovery.